| Model Number |
APB-1-3-3D-ES |
| Medical Device Problem Codes |
Break (1069); Stretched (1601); Detachment of Device or Device Component (2907); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
03/14/2023
Type of Reportable Event
Malfunction
Event or Problem Description
Medtronic received a report that an axium coil was found stretched, had coil resistance/stuck in catheter, and was reported to have coil separation/break/premature detachment.The patient was undergoing surgery for treatment of a saccular, ruptured aneurysm in the left ophthalmic artery with a max diameter of 3 mm and a 2 mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was normal.It was reported that after the coil was delivered to the microcatheter, it could not be pushed out of the tip smoothly, and it was found to be stretched after being pushed out.It was reported coil separation/break/premature detachment occurred.The coil was removed from the patient directly.There was no surgical or medicinal intervention required.The pushwire was not bent or broken.There was no friction or difficulty during delivery.The physician did not attempt to reposition the coil.The physician did not attempt to detach the coil.The physician did not rotate the delivery pusher during the procedure.The continuous flush was administered during the procedure.The reported device and any accessory devices were prepared as indicated in the instructions for use (ifu).No patient symptoms or further complications were reported as a result of this event.Ancillary devices include a 8f guiding catheter, echelon10 microcatheter.
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Additional Manufacturer Narrative
Event or Problem Description
Additional information received that the coil was found stretched when it was taken out, not during the delivery process.The echelon catheter model number was 145-5091-150.
Additional Manufacturer Narrative
Product analysis #288018812:equipment used: video inspection system (m-81805), ruler (m-83360), camera (panasonic lumix dmc-zs5 as found condition: the axium prime coil was returned for analysis within a shipping box; within a sealed plastic biohazard pouch; within an opened axium prime inner pouch and partially within an introducer sheath.The echelon-10 micro catheter used in the event was not returned for analysis.Visual inspection/damage location details: no damages or irregularities were found with the introducer sheath.The actuator interface was found securely attached to the coupler tube.The break indicator was found intact.No evidence of detachment attempts was found at these locations.No damages or irregularities were found with the remaining pusher.The axium prime implant coil was found severely stretched outside of the introducer sheath, with the polypropylene filament broken.The implant coil was found unbroken as the implant coil tip was found still attached.Testing/analysis: the axium prime coil could not be used for resistance testing due to the damaged condition.Conclusion: based on the device analysis and reported information, the customer¿s report of ¿coil resistance/stuck in catheter¿ was confirmed as the damages found were consistent with resistance.Possible causes for coil resistance in catheter are, but not limited to, lack of hydration before procedure, user does not maintain continuous flush, damaged micro catheter, or tortuous anatomy.Customer reported the devices were prepared per ifu, patient vessel tortuosity as normal, no friction/difficulty during delivery, no repositioning of the coil, no rotation of the pusher, and continuous flush was used.The returned axium prime implant coil was found stretched.It is possible the stretching occurred during the attempt to advance/retract the coil into the micro catheter against the reported resistance.As the echelon-10 micro catheter used in the event was not returned for analysis, any contribution of the micro catheter towards the resistance could not be determined.The echelon-10 micro catheter has an inner diameter of 0.0165¿, which is compatible for use with the axium prime coil.The customer report of ¿coil separation/break¿ and ¿premature detachment¿ could not be confirmed as the implant coil was found unbroken.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Additional information received that the coil was not broken into multiple pieces, it was just stretched after taken out.The catheter had no resistance.The coil came out of the introducer sheath smoothly.It has been removed outside the body.There was no kink/damage to the coil observed after removal.The coil was removed and found it stretched.There were no detachment attempts (instant detacher or manual method) made.There was no kink/damage observed on the pushwire.
Additional Manufacturer Narrative